South Carolina, 2009

Damaging Wind in South Carolina, May 16, 2009

May 16, 2009 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm produced some wind damage in Barnwell county taking down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm produced some wind damage in Barnwell county taking down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 1:44 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, May 16, 1:44 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT SAT MAY 16 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT AND MOVE
THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT. HIGH PRESSURE WILL BRING COOLER DRIER AIR
TO THE REGION MONDAY AND TUESDAY. THE HIGH WILL MOVE TO THE EAST
WITH MODIFYING TEMPERATURES WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LIGHT SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO BRING MOISTURE TO
THE AREA AHEAD OF AN APPROACHING COLD FRONT. AIRMASS IS UNSTABLE
RIGHT NOW WITH LIS -3/-5 AND SURFACE BASED CAPES 1500-2000 J/KG.
PULSE STORMS POPPING UP. SOME HAVE VERY HEAVY RAINFALL RATES. HPE
SHOWING RATES 2-3 INCHES PER HOUR. EXPECT SIMILAR CONDITIONS FOR
THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL START WITH 60
PERCENT POPS AND GO 80 PERCENT AFTER 00Z THIS EVENING. LOW
TEMPERATURES NOT EXPECTED TO DROP VERY MUCH. WILL KEEP LOWS IN THE
MID TO UPPER 60S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
APPROACHING SHORT WAVE WILL PUSH COLD FRONT THROUGH AREA DURING
THE DAY SUNDAY AND TO THE SOUTH SUNDAY NIGHT. WILL HAVE CHANCES
(90-100 PERCENT) FOR SUNDAY AND HOLD ONTO A 70-80 PERCENT CHANCE
SUNDAY NIGHT. CAE CWA NOT OUTLOOKED BY SPC FOR SEVERE STORMS
SUNDAY. CONSIDERABLE CLOUDINESS AND WEAK LAPSE RATES WHICH WOULD
LIMIT CAPES TO LESS THAN 1000 J/KG WERE NOTED AS LIMITING FACTORS.
THIS ASSESSMENT IS REASONABLE. ALSO NOTED WERE THE POSSIBILITY OF
STRONG TO SEVERE STORMS AHEAD OF THE FRONT IF THERE WERE ANY
INTERACTIONS WITH SEA BREEZES. MORE ISOLATED WET MICROBURST STORMS
MAY BE EXPECTED WITH THIS SCENARIO. HOWEVER...THE POTENTIAL FOR
SEVERE STORMS APPEARS TO BE LOW MONDAY.

SUNDAY NIGHT...THE COLD FRONT MOVES TO THE SOUTH AND THE INITIAL
HIGH POPS OF 70-80 PERCENT OF SHOWERS AND THUNDERSTORMS LOWER TO
30-40 PERCENT CHANCE OF SHOWERS BY 2-3 AM MONDAY MORNING. LAST
LINGERING SHOWERS SHOULD BE PUSHING WELL TO THE SOUTH BY MONDAY
MORNING. THEN HIGH PRESSURE BUILDS IN WITH COOLER DRIER AIR MONDAY
AFTERNOON AND MONDAY NIGHT. HIGHS MONDAY ONLY IN THE UPPER 60S.
DRY WEATHER MONDAY NIGHT WITH LOWS IN THE 40S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
IN GOOD AGREEMENT WITH GFS AND ECMWF SHOWING EAST COAST TROUGH
TUESDAY GIVING WAY TO UPPER RIDGE WEDNESDAY AND THURSDAY.
STRENGTHENING GREAT LAKES SHORT WAVE EXPECTED TO FLATTEN UPPER
RIDGE FRIDAY AND SATURDAY. INITIALLY COOL AND DRY TUESDAY WITH
HIGHS IN THE 70S. SURFACE HIGH MOVES EAST WEDNESDAY AND THURSDAY
WITH WARMER HIGH TEMPERATURES IN THE LOWER TO MID 80S BUT STILL
DRY. INCREASING SOUTHEAST SURFACE WIND FLOW BRINGS MORE MOISTURE
TO AREA THURSDAY NIGHT AD FRIDAY. WILL INTRODUCE A SLIGHT CHANCE
OF SHOWERS THURSDAY NIGHT AND SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY. SIMILAR CONDITIONS EXPECTED FOR SATURDAY.
BY FRIDAY AND SATURDAY...EXPECT HIGH TEMPERATURES IN THE LOWER TO
MID 80S WITH LOWS UPPER 50S TO LOWER 60S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
UNCERTAINTIES EXIST WITH REGARD TO BOUNDARY LAYER WIND SPEED AND
EXTENT OF CLOUD COVER OVERNIGHT. VWP INDICATING 25 KTS AT 1K
FT...HOWEVER OBS INDICATING MAINLY CALM WINDS. SATELLITE LOOP SHOWS
MID/HIGH LEVEL CLOUDS INCREASING AND MOVING NWD INTO THE CWA.
SO...WILL INDICATE SOME FOG/STRATUS...BUT WILL NOT GO TOO
PESSIMISTIC DUE TO THE UNCERTAINTIES. EXPECT ANOTHER ROUND OF
SCATTERED DIURNAL CONVECTION ON SATURDAY. HARD TO PLACE TIMING AND
COVERAGE AND FOR NOW WILL HANDLE WITH CB CLOUD GROUP FROM 17Z
THROUGH THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...EXPECT INCREASING PRECIPITATION CHANCES
SUNDAY/SUNDAY NIGHT AS A FRONT MOVES INTO THE REGION. THE FRONT MAY
STALL TO OUR SOUTH MONDAY INTO TUESDAY...HOWEVER CONSIDERABLE
UNCERTAINTY EXISTS FOR THAT TIME FRAME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, May 16, 4:25 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT SAT MAY 16 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170925-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
525 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 16, 2:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
337 PM EDT SAT MAY 16 2009

SCZ018-025-026-162030-
EDGEFIELD-MCCORMICK-SALUDA-
337 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...MCCORMICK AND
SALUDA COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 20 MILES SOUTH OF GREENWOOD...MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH
Special weather statement, May 16, 3:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT SAT MAY 16 2009

SCZ021-022-028-162130-
FAIRFIELD-KERSHAW-RICHLAND-
439 PM EDT SAT MAY 16 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...KERSHAW AND
RICHLAND COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF LUGOFF...MOVING NORTHEAST AT 10
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. BOATERS ON LAKE WATEREE ARE URGED TO MONITOR THE WEATHER
CLOSELY AND BE ABLE TO SEEK SAFE HARBOR QUICKLY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 4:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT SAT MAY 16 2009

GAZ040-063>065-077-162215-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
522 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS WERE AFFECTING BURKE...COLUMBIA...LINCOLN...
MCDUFFIE AND RICHMOND COUNTIES...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
LINCOLNTON TO 6 MILES NORTH OF WRENS...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 4:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT SAT MAY 16 2009

SCZ027-028-030-162230-
AIKEN-LEXINGTON-RICHLAND-
537 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...LEXINGTON AND RICHLAND
COUNTIES...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LEXINGTON TO 11 MILES EAST OF AIKEN...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, May 16, 5:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SAT MAY 16 2009

SCZ027-028-036-037-162315-
CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
612 PM EDT SAT MAY 16 2009

...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...LEXINGTON...
ORANGEBURG AND RICHLAND COUNTIES...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO 15
MILES NORTHWEST OF ORANGEBURG...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Charleston,SC radar (KCLX), 73 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barnwell

When
May 16, 6:00 PM EST to 6:02 PM EST
Where
Barnwell County, Barnwell Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.250, -81.380

Sheriff reported a couple of trees down near the Barnwell County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159392.